Prochlorperazine overdose

Definition

Prochlorperazine is a drug used to treat severe nausea and vomiting. It is a member of the class of medicines called phenothiazines, some of which are used to treat mental disturbances. Prochlorperazine overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.

This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has an overdose, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

Prochlorperazine can be poisonous in large amounts.

Where Found

Prochlorperazine is found in these products:

  • Compazine
  • Compro

Symptoms

Below are symptoms of prochlorperazine overdose in different parts of the body.

BLADDER AND KIDNEYS

  • Unable to completely empty the bladder

EYES, EARS, NOSE, MOUTH, AND THROAT

  • Blurred vision
  • Drooling
  • Dry mouth
  • Nasal congestion
  • Small pupils
  • Yellow eyes

STOMACH AND INTESTINES

HEART AND BLOOD

MUSCLES AND JOINTS

  • Muscle spasms
  • Stiff muscles in neck, face, or back

NERVOUS SYSTEM

  • Convulsions (seizures)
  • Disorientation, coma
  • Drowsiness
  • Fever
  • Low body temperature
  • Restlessness linked with repeated foot shuffling, rocking, or pacing
  • Tremor, motor tics that the person cannot control
  • Rigid muscles
  • Uncoordinated movement, slow movement, or shuffling (with long-term use or overuse)
  • Weakness

REPRODUCTIVE SYSTEM

  • Changes in menstrual patterns

SKIN

  • Rash
  • Yellow skin

Some of these symptoms may occur, even when the medicine is taken properly.

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • The name of the product (ingredients and strengths, if known)
  • When it was swallowed
  • The amount swallowed
  • If the medicine was prescribed for the person

Poison Control

Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container with you to the hospital, if possible.

The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.

Tests that may be done include:

  • Blood and urine tests
  • Chest x-ray
  • ECG (electrocardiogram, or heart tracing)

Treatment may include:

  • Fluids through a vein (by IV)
  • Medicine to treat symptoms
  • Activated charcoal
  • Laxative
  • Breathing support, including a tube through the mouth into the lungs and connected to a breathing machine (ventilator)

Outlook (Prognosis)

Prochlorperazine is fairly safe. Most likely, an overdose will only cause drowsiness and some side effects such as uncontrolled movements of the lips, eyes, head, and neck for a short time. These movements may continue if they are not treated quickly and correctly.

In rare cases, an overdose can cause more serious symptoms, including heart rhythm disturbances. Full recovery is likely in all but the most serious cases.

References

Aronson JK. Prochlorperazine. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:954-955.

Skolnik AB, Monas J. Antipsychotics. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 155.

Review Date: 
9/23/2017
Reviewed By: 
Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.